Joining spacetimes on fractal hypersurfaces

Chatterjee, Ayan  (Department of Physics and Astronomical Science, Central University of Himachal Pradesh, Dharamshala, 176206, India) ; Anand, Ankit (Department of Physics and Astronomical Science, Central University of Himachal Pradesh, Dharamshala, 176206, India)

06 February 2019

Abstract: The theory of fractional calculus is attracting a lot of attention from mathematicians as well as physicists. The fractional generalisation of the well-known ordinary calculus is being used extensively in many fields, particularly in understanding stochastic process and fractal dynamics. In this paper, we apply the techniques of fractional calculus to study some specific modifications of the geometry of submanifolds. Our generalisation is applied to extend the Israel formalism which is used to glue together two spacetimes across a timelike, spacelike or a null hypersurface. In this context, we show that the fractional extrapolation leads to some striking new results. More precisely we demonstrate that, in contrast to the original Israel formalism, where many spacetimes can only be joined together through an intermediate thin hypersurface admitting effective matter fields violating standard energy conditions, the fractional generalisation allows these spacetimes to be smoothly sewed together without any such requirements on the stress tensor of the matter fields. We discuss the ramifications of these results for spacetime structure and the possible implications for gravitational physics.


Published in: Nuclear Physics B 940 (2019) 239-263
Published by: Elsevier
DOI: 10.1016/j.nuclphysb.2019.01.020
License: CC-BY-3.0



Back to search

Fulltext:
Download fulltextXML Download fulltextPDF Download fulltextPDF (PDFA)